Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 21, 2002

Blood Tests and Insulin Injections, Insulin

Question from Brussels, Belgium:

My 12 year old daughter, who has had diabetes for two years, has developed large indentations (which appear to be getting bigger) on the outer thighs on both legs. She doesn't inject near these areas at all, and I wondered what would be causing that. Could she be having a reaction to Insulatard? I say that because, when she wakes up in the morning her levels are always very high 400-600 mg/dl [22.2-33.3 mmol/L], even though we have tried increasing the Insulatard. Also, if she eats later than 6:00 pm, her levels climb very steeply even without her eating anything. so I get the impression that she's not reacting to Insulatard at all.

Answer:

Lipoatrophy, disappearance of the fat around injection sites, is something that used to be very common before human insulin, but it is now quite rare. However, it does appear from time to time. I don’t know the mechanism, but it’s presumably immunological in some form. It can sometimes be lessened by deliberately injecting insulin around and in the ‘crater’ to provoke fat hypertrophy thus filling in the defect. I have not come across this in conjunction with apparent loss of effect of insulin, but you should perhaps discuss this with your diabetes team which may consider a change in bedtime insulin.

KJR